Georgia, 2012

Damaging Winds in Georgia, July 18, 2012

July 18, 2012 · NWS CAE · 2 events in 1 county or zone

Isolated severe thunderstorms produced some wind damage and hail in the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms produced some wind damage and hail in the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 18, 4:05 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 18, 4:05 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT WED JUL 18 2012

.SYNOPSIS...
A SHORTWAVE OVER THE UPPER GREAT BASIN STATES WILL MOVE OVER THE
TOP OF THE CENTRAL PLAINS RIDGE AND THEN SOUTHEAST TO THE MID
ATLANTIC STATES LATER THIS WEEK. BOTH SYSTEMS WILL CONTINUE THE
CHANCE OF THUNDERSTORMS FOR THE ENTIRE FORECAST PERIOD. WITH
CLOUDINESS AND BETTER CHANCES OF RAIN...HIGH TEMPERATURES INTO
THIS WEEKEND WILL LOWER INTO THE UPPER 80S.

&&

.NEAR TERM /TONIGHT/...
WEAK WEATHER DISTURBANCE OVER SOUTHEAST GEORGIA PLUS A SEA BREEZE
FRONT WILL PROVIDE LIFT OF AN UNSTABLE AIRMASS OVER THE EASTERN
CWA. ACROSS THE WEST...SHOWER AND THUNDERSTORM DEVELOPMENT HAVE
OCCURRED ALONG THE MOUNTAINS...AND WILL BE MOVING EASTWARD THIS
EVENING.

THE MAIN THREAT WITH THE STRONGER STORMS WILL BE HEAVY RAIN AND
DOWN BURST WINDS. THUNDERSTORMS WILL DECREASE AND END BEFORE
MIDNIGHT ACROSS THE FORECAST AREA...BUT WITH PLENTY OF MOISTURE
AND DEBRIS CLOUDINESS AROUND...MINIMUM TEMPERATURES WILL BE
SLIGHTLY WARMER THAN LAST NIGHT...WITH MID 70S POSSIBLE IN SOME
AREAS. FOG IS NOT FAVORED DUE TO THE CLOUD COVER EVEN THOUGH THE
WIND IS EXPECTED TO CONTINUE TO BE LIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
00Z ECMWF AND 12Z GFS SHEAR OUT THE SOUTHERN GEORGIA WEATHER
DISTURBANCE BY THURSDAY MORNING...BUT BRING A SHORTWAVE FROM THE
NORTHWEST TOWARD THE REGION WHICH WILL MOVE A COLD FRONT SOUTH.
THIS BOUNDARY WILL INTERACT WITH THE WARM AND MOIST AIR LOCATED
OVER SOUTH CAROLINA AND EAST CENTRAL GEORGIA BRINGING A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS FROM THURSDAY THROUGH FRIDAY
AS THE FRONT APPROACHES FROM THE NORTHWEST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
OLD FRONT PUSHES SOUTHWARD CLOSE TO THE NC/SC BORDER ON SATURDAY.
MODELS INDICATING AMPLIFICATION OF EASTERN LONG WAVE TROUGH AS
SHORT WAVES MOVE ACROSS MID ATLANTIC STATES FRIDAY. THIS MAY
RESULT IN STRONGER LIFT ACROSS THE AREA ESPECIALLY NORTHERN SOUTH
CAROLINA FRIDAY AFTERNOON...SO HIGHER POPS FORECAST MAINLY NORTH.
OVERALL HIGH CHANCE POPS FRIDAY INTO SATURDAY. TEMPS A BIT ABOVE
NORMAL FRIDAY...AND NEAR TO JUST BELOW NORMAL SATURDAY.

MODEL GUIDANCE KEEPS LONG WAVE TROUGH ACROSS THE MID-ATLANTIC STATES
FROM SATURDAY THROUGH WEDNESDAY. GFS SHOWS COLD FRONT POSSIBLY
PUSHING INTO NORTHERN SC BY EARLY SUNDAY BEFORE WASHING OUT ON
MONDAY. BOTH GFS AND ECMWF SEEM TO INDICATE THAT THE UPPER RIDGE
WILL SLOWLY REBUILD OVER THE SOUTHEAST STATES BY MID-WEEK.
GENERALLY CHANCE POPS SUNDAY AND MONDAY...AND LOW CHANCE FOR THE
REMAINDER OF THE PERIOD. TEMPS NEAR NORMAL SUNDAY AND MONDAY...AND
RISING TO SLIGHTLY ABOVE NORMAL TUESDAY AND WEDNESDAY. NORMALS
HIGHS RANGE FROM THE UPPER 80S NORTH TO AS HIGH AS THE MID 90S
ELSEWHERE AND NORMAL LOWS RANGE FROM THE UPPER 60S NORTH TO THE
LOWER 70S ELSEWHERE.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
MOST OF THE AFTERNOON CONVECTION HAS BEEN IN THE UPSTATE WITH
ISOLATED CELLS IN THE CSRA AND ALONG THE COAST.  VFR CONDITIONS ARE
EXPECTED THROUGH THE EVENING HOURS ALTHOUGH AGS/DNL MAY EXPERIENCE
REDUCED VSBYS IN A THUNDERSTORM AND HAVE INCLUDED A TEMPO GROUP
THERE TIL 23Z.  OTHERWISE...STORMS SHOULD DIMINISH DURING THE 02-05Z
TIME FRAME AND EXPECT MAINLY CLEAR SKIES OTHER THAN SOME CONVECTIVE
DEBRIS CIRRUS.  FOG WILL BE POSSIBLE AT THE TYPICAL LOCATIONS
OGB/AGS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON CONVECTION AS A MOIST AIR MASS
REMAINS OVER THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 18, 4:44 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
544 AM EDT WED JUL 18 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190944-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
544 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 118 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 18, 4:46 PM EST to 4:50 PM EST
Where
Columbia County, 2.15 mi NNW of Phinizy
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.630, -82.340

Sheriff reported trees down on Ray Ownes Road at Tom Bartles Road.

Thunderstorm Wind, Columbia

When
July 18, 4:59 PM EST to 5:00 PM EST
Where
Columbia County, 0.58 mi E of Leah
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.670, -82.320

Sheriff reported powerlines down on Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386622, 386623.